MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. JELCO® HYPODERMIC NEEDLE-PRO® EDGE¿ SAFETY DEVICE; NEEDLE, HYPODERMIC, SINGLE LUMEN

SMITHS MEDICAL ASD, INC. JELCO® HYPODERMIC NEEDLE-PRO® EDGE¿ SAFETY DEVICE; NEEDLE, HYPODERMIC, SINGLE LUMEN
Catalog Number 402558
Medical Device Problem Codes Bent (1059); Protective Measures Problem (3015)
Health Effect - Clinical Code Needle Stick/Puncture (2462)
Date of Event 12/16/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Lot number: the lot was reported as "289001", which is not considered a valid lot number.Potential lot number: 3289001.Potential expiration date: 09/23/2021.Potential device manufacturer's date: 10/11/2016.Customer has not returned the device to the manufacturer for device evaluation.If the device becomes available and is returned and evaluated, the manufacturer will file a follow-up report detailing the results of the evaluation.
 
Event or Problem Description
It was reported that a jelco® hypodermic needle-pro® edge¿ safety device was activated during use and upon activation, the needle bent out of the safety device and the clinician experienced a needlestick.It was noted that the clinician activated the device away from themselves on a hard surface.The clinician was tested, evaluated, and counseled related to the incident.No permanent injury was reported.See mfr: 3012307300-2017-00509 and 3012307300-2017-00575.
 
Additional Manufacturer Narrative
Two used 25g x 5/8" jelco® hypodermic needle-pro® edge¿ safety devices were returned for investigation.The samples were received inside a plastic container without their original packaging.Visual inspection revealed that the needle cannula of one of the returned samples was bent upwards (not straight) and was not fully engaged within the needle-pro® edge device.Visual inspection of the second sample found that the needle cannula was broken near the hub; a stub of the needle cannula remained intact.The broken portion of the needle cannula was also returned and was examined and it was observed that the tip of the needle cannula was bent.Both returned samples were then inspected microscopically and no mold defects or processing issues were observed.An attempt to recreate the observed needle cannula bend was conducted on unused samples of the product that were stored in the warehouse.All samples were found to successfully engage into the safety device even when the samples were held at an angle and/or were engaged on a non-firm surface while using excessive force.Additionally, a review of the reported event found that the customer was able to successfully administer the medication prior to attempting to engage the needle which indicated that the samples were not bent prior to use.Investigation was unable to definitively determine a root cause for the bent and broken needle cannulas; however, no evidence was found to suggest a manufacturing defect.

Brand Name
JELCO® HYPODERMIC NEEDLE-PRO® EDGE¿ SAFETY DEVICE
Common Device Name
NEEDLE, HYPODERMIC, SINGLE LUMEN
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key6350178
Report Number3012307300-2017-00510
Device Sequence Number13686202
Product Code FMI
UDI-Device Identifier30351688066552
UDI-Public30351688066552
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
K071785
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 05/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number402558
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/14/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/27/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/22/2017
Supplement Report FDA Received Date05/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;